New Mexico, 2015

Heavy Snow and High Wind in New Mexico, December 14 to 15, 2015

December 14 to 15, 2015 · NWS ABQ · 6 events in 6 counties and zones

A fast-moving storm system arrived over New Mexico early on the 14th immediately on the heels of the widespread snowfall event from the 11th to the 13th. Much colder air moved into the state with this system and led to another round of heavy mountain snow and hazardous travel conditions.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A fast-moving storm system arrived over New Mexico early on the 14th immediately on the heels of the widespread snowfall event from the 11th to the 13th. Much colder air moved into the state with this system and led to another round of heavy mountain snow and hazardous travel conditions. A sharp band of snow along the initial frontal passage moved through western New Mexico early on the 14th and weather conditions quickly deteriorated through the day. The upper storm system pushed east along the Colorado and New Mexico state line then shifted into the northern high terrain. Moist, unstable upslope flow impacted the San Juans and the Sangre de Cristo Mountains through the 15th. Snowfall at resort level averaged 6 to 12 inches. Blowing snow was reported with this event as westerly winds peaked out in the 20 to 30 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 14, 11:06 AM MST, 54 minutes earlier.

Area forecast discussion, Dec 14, 11:06 AM MST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1106 AM MST MON DEC 14 2015

.AVIATION...
18Z TAF CYCLE
A BROAD N TO S ORIENTED BAND OF SNOW WITH MVFR/IFR CONDITIONS AND
MT OBSCURATIONS WILL ACCOMPANY A PACIFIC COLD FRONT AS IT MARCHES
THROUGH W PORTIONS OF THE FORECAST AREA THIS AFTN AND CENTRAL
AREAS THIS EVENING. DOWNSLOPE FLOW ACROSS THE E PLAINS SHOULD
PREVENT THE BAND FROM PRODUCING MORE THAN A FEW SHOWERS THERE
LATER IN THE NIGHT. ACCUMULATING SNOW IS EXPECTED IN THE W AND N
MTS...AND AT LOWER ELEVATIONS MAINLY ALONG AND W OF THE CONTDVD
AND ALSO AROUND KSKX. SNOW IN THE N MTS WILL LINGER INTO TUESDAY.

44

&&

.PREV DISCUSSION...349 AM MST MON DEC 14 2015...
.SYNOPSIS...
ANOTHER PACIFIC STORM SYSTEM WILL BRING SNOW TO MUCH OF CENTRAL
AND NORTHERN NEW MEXICO BEGINNING OVER FAR NORTHWEST NEW MEXICO
THIS MORNING AND OVER THE WESTERN THIRD OF THE STATE THIS
AFTERNOON. SNOW WILL SPREAD EAST INTO THE NORTHERN MOUNTAINS AND
CENTRAL VALLEYS THIS EVENING. VERY COLD AIR BEHIND THE ASSOCIATED
COLD FRONT WILL BRING WIND CHILL VALUES DOWN INTO THE SINGLE
DIGITS AND TEENS TONIGHT AND TUESDAY. HIGH TEMPERATURES WILL
REMAIN WELL BELOW AVERAGE THROUGH THURSDAY BEFORE A WARMING TREND
GETS UNDERWAY FRIDAY THROUGH THE WEEKEND.

&&

.DISCUSSION...
BROAD CLOSED UPPER LEVEL CLOSED LOW HEADING EAST THROUGH THE
WESTERN GREAT BASIN EARLY THIS MORNING. ASSOCIATED SFC COLD FRONT
WELL SOUTH OF THE PARENT UPPER LOW...EXTENDING INTO SOUTHERN
CALIFORNIA AND NORTHERN BAJA. SUFFICIENT LOW LEVEL MOISTURE ALONG
AND BEHIND THE FRONT IS RESULTING IN WIDESPREAD LOW ELEVATION
RAIN AND HIGHER ELEVATIONS SNOW ACROSS WRN AZ AND SW UTAH. MODELS
REMAIN IN GOOD AGREEMENT THAT THIS COLD FRONT AND ASSOCIATED
PRECIP BAND WILL PUSH INTO FAR WRN AND NWRN NM THIS MORNING AND
ACROSS MUCH OF THE WRN THIRD OF THE STATE THIS AFTERNOON...THEN
INTO CENTRAL AREAS THIS EVENING. ISSUED WINTER WEATHER ADVISORIES
FOR MUCH OF WESTERN AND NORTHERN NM THIS AFTERNOON THROUGH TONIGHT
AND TUESDAY GIVEN SUCH COLD AIR ALOFT LIKELY RESULTING IN SNOW
ACCUMULATIONS ON ROADWAYS SHORTLY AFTER THE SNOW BEGINS TO FLY.
BLOWING AND DRIFTING SNOW IS LIKELY ACROSS EXPOSED AREAS AS
STRONG WEST WINDS DEVELOP BEHIND THE FRONT. LEFT THE MID AND
LOWER RGV OUT OF THE WINTER WEATHER ADVISORIES GIVEN THE
DOWNSLOPING EFFECTS FROM WEST WINDS BUT CANNOT RULE OUT AN INCH OR
TWO...ESPECIALLY ACROSS THE WEST MESA AND ALONG THE FOOTHILLS OF
THE SANDIAS AND MANZANOS. CLOSED LOW LIFTS NEWD INTO THE CENTRAL
PLAINS TUESDAY BUT MODELS AGREE THAT MOIST WLY MID LEVEL FLOW
COMBINED WITH GOOD INSTABILITY WILL RESULT IN OROGRAPHIC SNOWS
FOR THE NORTHERN MTNS THROUGH TUESDAY NIGHT. VERY COLD AIR (-13C
AT 700MB) ALONG WITH BRISK WEST WINDS WILL CREATE WIND CHILL
VALUES IN THE SINGLE DIGITS TO MID TEENS MOST AREAS TUESDAY.

A WEAK AND DRY TRAILING SHORT-WAVE IS FORECAST TO DROP SEWD
THROUGH THE STATE WEDNESDAY...REINFORCING THE COLD AIR BUT
RESULTING IN LITTLE ELSE. ECMWF CONTINUES TO PROG A VIGOROUS CLIPPER
SHORT- WAVE FOR THURSDAY...GENERATING SOME LIGHT SNOW ACROSS NE
NM. KEPT THINGS DRY FOR NOW AS ALL OTHER MODELS ARE FARTHER EAST
WITH THIS FEATURE BUT WILL HAVE TO KEEP A CLOSE EYE ON THIS
FAST MOVER.

MODELS IN GOOD AGREEMENT THAT A BROAD UPPER LEVEL RIDGE WILL BUILD OVER
MUCH OF THE WRN CONUS FRIDAY THROUGH THE WEEKEND. A WARMING TREND
IS EXPECTED TO GET UNDERWAY FRIDAY WITH TEMPERATURES FINALLY
CREEPING BACK ABOVE AVERAGE FOR THE WEEKEND. BOTH GFS AND ECMWF
NOW BRING A WEAK SYSTEM THROUGH NM SUNDAY NIGHT OR MONDAY NEXT
WEEK. GFS...GFS ENSEMBLES AND ECMWF ALL SHOW THE POTENTIAL FOR A
DEEP LONG-WAVE TROUGH ACROSS THE WRN CONUS AND PERHAPS A CLOSED
LOW OVER THE SW U.S. FOR MID WEEK NEXT WEEK.

33

&&

.FIRE WEATHER...
A BIT OF A WARM-UP FORECAST TODAY...ESPECIALLY EAST...IN ADVANCE OF
A STRONG COLD FRONT FORECAST TO PUSH THROUGH THIS EVENING AND
OVERNIGHT. A POTENT UPPER LEVEL LOW RESPONSIBLE FOR PUSHING THE COLD
FRONT THROUGH WILL STAY NORTH OF NEW MEXICO AND MOVE EAST ACROSS
SOUTHERN COLORADO TONIGHT. CHANCES FOR WETTING PRECIPITATION WILL
RAMP-UP LATE TODAY OUT WEST ALONG/NEAR THE COLD FRONT...WITH THE
BEST CHANCES OVERNIGHT CONFINED TO THE HIGHER TERRAIN...ESPECIALLY
WEST-FACING SLOPES OF THE NORTHERN MOUNTAINS. WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED TO COVER THIS SCENARIO. A VERY COLD
AIRMASS WILL MOVE IN BEHIND THE COLD FRONT AND SEND TEMPERATURES
TANKING WELL BELOW NORMAL. NORTHWEST FLOW ALOFT BEHIND THE DEPARTING
LOW ON TUESDAY INTO WEDNESDAY WILL REINFORCE THE COLD AIRMASS AND
KEEP BELOW NORMAL TEMPERATURES GOING THROUGH THE END OF THE WORK-
WEEK WITH MOSTLY POOR VENT RATES.

A WARMING TREND IS FORECAST THIS UPCOMING WEEKEND WITH TEMPERATURES
GOING ABOVE NORMAL AS A RIDGE OF HIGH PRESSURE MOVES OVERHEAD AND IS
REPLACED WITH MODERATE SOUTHWEST FLOW ALOFT BY LATE SATURDAY INTO
SUNDAY. DESPITE THE WARMING...MODELS ARE SHOWING MOSTLY POOR VENT
RATES PERSISTING. 00Z MEDIUM RANGE MODEL SOLUTIONS CONTINUE TO SHOW
A POTENT WINTER STORM SCENARIO FOR THE MIDDLE OF NEXT WEEK...SO THE
ACTIVE/WET PATTERN LOOKS TO CONTINUE.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 5 PM MST
TUESDAY FOR THE FOLLOWING ZONES... NMZ510>514-516.

WIND ADVISORY UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING ZONES...
NMZ526-540.

WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES... NMZ501>507.

WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM MST
TUESDAY FOR THE FOLLOWING ZONES... NMZ517-518.

&&
Hazardous weather outlook, Dec 14, 5:40 AM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 AM MST MON DEC 14 2015

NMZ501>540-151245-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
540 AM MST MON DEC 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A COLD PACIFIC STORM SYSTEM WILL SPREAD MAINLY SNOW FROM WEST TO
EAST ACROSS WESTERN NEW MEXICO THIS AFTERNOON AND ACROSS NORTHERN
AND CENTRAL AREAS THIS EVENING AND OVERNIGHT. SNOW ACCUMULATIONS
WILL FAVOR WESTERN/NORTHERN AREAS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL FAVOR THE NORTHERN MOUNTAINS TUESDAY WITH PARTLY TO
MOSTLY SUNNY SKY ELSEWHERE. STRONG WEST WIND WILL COMBINE WITH
COLD TEMPERATURES TO PRODUCE WIND CHILL VALUES IN THE SINGLE
DIGITS TO MID TEENS TUESDAY MORNING. THE NEXT CHANCE FOR
PRECIPITATION IS EXPECTED SUNDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

Event by event

5 heavy snow, 1 high wind. Local standard time, as filed.

Heavy Snow, San Juan Mountains

When
December 14, 12:00 PM MST to December 15, 10:00 PM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

Various sources across eastern Rio Arriba County reported between 4 and 9 inches of new snow. Blowing snow and frigid temperatures with this event led to low visibilities in the high terrain along with hazardous travel conditions.

Heavy Snow, Jemez Mountains

When
December 14, 12:00 PM MST to December 15, 10:00 PM MST
Where
Jemez Mountains forecast zone
Reported by
COOP Observer

Various sources across the Jemez Mountains reported between 5 and 10 inches of new snow. Blowing snow and frigid temperatures with this event led to low visibilities in the high terrain along with hazardous travel conditions.

High Wind, South Central Mountains

When
December 14, 1:15 PM MST to 1:35 PM MST
Where
South Central Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

The Sierra Blanca Regional Airport reported a peak wind of 59 mph.

Heavy Snow, Upper Rio Grande Valley

When
December 14, 2:00 PM MST to December 15, 6:00 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
CoCoRaHS

Various sources across the Taos area reported between 3 and 6 inches of new snow. Blowing snow and frigid temperatures with this event led to low visibilities for a brief period along with hazardous travel conditions.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
December 14, 2:00 PM MST to December 15, 11:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Public

Various sources across the high terrain reported around 9 inches of new snow. Blowing snow and frigid temperatures with this event led to low visibilities over the high terrain along with hazardous travel conditions.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
December 14, 2:00 PM MST to December 15, 11:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Public

Various sources across the high terrain reported 4 to 12 inches of new snow. Blowing snow and frigid temperatures with this event led to very low visibilities over the high terrain along with hazardous travel conditions.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604732, 604733, 604737, 604734, 604735, 604736.